Maryland, 2002

Hail and Damaging Winds in Maryland, June 5, 2002

June 5, 2002 · NWS LWX · 9 events in 3 counties and zones

C. metro areas during the afternoon and evening of the 5th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$110,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms with high winds and frequent lightning moved through north central Maryland, and the Baltimore and Washington D.C. metro areas during the afternoon and evening of the 5th. In Prince Georges County, 500 homes were damaged by fallen trees. Over 11,000 county customers lost power as a direct result of the storm. Three houses sustained serious damage and another dozen were moderately damaged. The most severely damaged house was in Clinton where a tree smashed through a brick wall and slightly injured a mother and her two children inside. Also in Clinton, downed power lines and quarter sized hail were reported. Other wind damage was reported between Brandywine and Upper Marlboro. Several trees were downed along Route 5 in Brandywine, temporarily blocking the entrance to Southern Maryland Hospital. A wind gust of 62 MPH was recorded at Andrews Air Force Base. A spotter in the southern portion of the county recorded a wind gust of 51 MPH. In Anne Arundel County, the dome of the Maryland State House in Annapolis was struck by lightning. In Bay Ridge, a tree was downed onto the roof of a house, causing $10,000 damage. A 200 year old, 5 foot wide tree was also downed in Edgewater. Across the southern portion of Anne Arundel County, officials reported several downed trees and power lines. On the Chesapeake Bay at Thomas Point Lighthouse, the weather sensor recorded a wind gust of 60 mph. In Baltimore County, pea sized hail fell in Dunkirk. In Harford County, pea sized hail fell in Edgewood and a wind gust of 53 MPH was recorded at Aberdeen Proving Grounds. In Washington County at Hagerstown, dime to hen egg sized hail fell for 10 minutes and accumulated to a depth of about one half inch. Winds gusting up to 65 mph caused a free standing cement wall to collapse onto power lines and a car on E. Franklin St. Several cars and structures were also damaged by fallen trees. In Williamsport and Ringgold, trees and power lines were downed. In Leitersburg, one roof, two out buildings, and a barn sustained roof damage. Six broken power poles lined Jefferson Boulevard. A wind gust of 42 MPH was recorded in Smithsburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 5, 2:00 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 5, 2:00 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
300 PM EDT WED JUN 5 2002

SHORT TERM...TONIGHT THRU THU NIGHT...

THE PRODUCTS HAVE BEEN ISSUED - NOW ITS JUST WAIT FOR SOMETHING TO
HAPPEN. DAYTIME HEATING/HI RH HAS PUSHED SFC BASED CAPE OVR 3000 IN
MUCH OF THE CWA. ANY CELLS THAT DO DVLP COULD BE PULSE SVR. BETTER
CHC WOULD BE LATER THIS AFTN/EVE AS FNTL BAND DRAWS CLOSER. BOXES
HAVE BEEN ISSUED ACROSS OH/KY...AND XPCT THESE WL CONTINUE BEING
ISSUED INTO THE EVENING HRS. SPC IS CONSIDERING BOXING MUCH OF OUR
CWA. STAY TUNED...

MDLS CONTINUALLY SLOW THE PROGRESS OF THE FNT...W/ WK WV FORMING OVR
SRN VA THURS AFTN. DAY 2 OUTLOOK CONTINUES CHC OF SVR IN THE SE
CORNER OF THE CWA...AND GNRL TSTMS ACROSS RMDR OF AREA THURS. WL
CONTINUE POPS DURING THU/THU NGT. TEMPS COOLER ON THURS W/ INCRSD
CLD CVR.

WOODY

LONG TERM...FRI THRU NEXT WED...

SHORTWAVE PUSHES THRU THE AREA FRI AND SHOVES THE FRONTAL BOUNDARY
AND ASSOCD SFC WAVES TO THE SE OF THE AREA. HGTS RISE OVR THE
WEEKEND AS STG UPR LVL RIDGE BUILDS ALG THE E COAST. AT THE
SFC...HIGH PRES BUILDS INTO THE AREA LATE FRI INTO THE WEEKEND THEN
SHIFTS OFFSHR BY MON. UPR LVL RDG SHIFTS OFFSHR BY TUE/WED AND NEXT
UPR LVL TROF MOVES INTO THE AREA. THE ASSOCD SFC FNT WILL MOVE ACRS
THE REGION WED.

TREND HAS BEEN FOR THE MODELS TO SLOW DOWN THE FRONTAL BOUNDARY FOR
LATE THU AND FRI. WILL KEEP CHC OF SHRA GOING INTO EARLY FRI MORNING
IN AREAS E OF THE BLUE RDG. MODELS UNANIMOUSLY CLR THINGS OUT FOR
LATE FRI WITH CLR SKIES OVR THE WEEKEND. AIR MASS OVR THE AREA WILL
BE PLEASANT BY JUNE STANDARDS. ONLY THING TO WATCH FOR IS THE
ONSHORE FLOW BUT WITH SFC HIGH OVRHD...THINK SUBSIDENCE WILL RULE SO
CLR FCST.

SOME CI COMING OVR THE RDG ON MON BUT STILL M/S. AIR MASS SHOULD
BECOME UNSTABLE AS UPR LVL RDG AND SFC HIGH SLIDE OFFSHR SO WILL
HAVE CHC SHRA/TSRA BEGINNING TUE AFT/EVE WITH A BETTER CHC WED AS
CDFNT MOVES THRU THE AREA.

WITH SUCH A STRONG UPR LVL RDG AND HIGH HEIGHTS LATE IN THE WEEKEND
AND EARLY NEXT WEEK...WENT A BIT ABV MRF MAX TEMPS AND EVEN I MAY
NOT HAVE GONE WARM ENOUGH.

WALSTON

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jun 5, 12:30 PM EST, 3 hours 35 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-052200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
130 PM EDT WED JUN 5 2002

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA FORECASTS A SLIGHT
RISK OF SEVERE THUNDERSTORMS FOR THE MID ATLANTIC REGION. THIS
INCLUDES MARYLAND...EASTERN WEST VIRGINIA...THE DISTRICT OF
COLUMBIA...AND NORTHERN...CENTRAL...AND NORTHWEST VIRGINIA.

THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS TO 70 MPH...
HAIL...HEAVY RAIN AND LIGHTNING. THE STORMS WILL BE ACCOMPANIED BY
LOCALLY HEAVY RAIN.

SKYWARN ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY... BUT THEY ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.  FRIDAY WILL BE MOSTLY SUNNY.

ABW
Special weather statement, Jun 5, 3:20 PM EST, 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-060100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
420 PM EDT WED JUN 5 2002

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
SEVERE THUNDERSTORM WATCH NUMBER 389 VALID UNTIL 9:00 PM EDT FOR THE
FOLLOWING AREAS...

VIRGINIA COUNTIES INCLUDED ARE
  ALBEMARLE             ARLINGTON             AUGUSTA
  CLARKE                CULPEPER              FAIRFAX
  FAUQUIER              FREDERICK             GREENE
  HIGHLAND              KING GEORGE           LOUDOUN
  MADISON               NELSON                ORANGE
  PAGE                  PRINCE WILLIAM        RAPPAHANNOCK
  ROCKINGHAM            SHENANDOAH            SPOTSYLVANIA
  STAFFORD              WARREN

VIRGINIA INDEPENDENT CITIES INCLUDED ARE
  CITY OF FREDERICKSBURG           CITY OF CHARLOTTESVILLE
  CITY OF FALLS CHURCH             CITY OF FAIRFAX
  CITY OF ALEXANDRIA               CITY OF MANASSAS PARK
  CITY OF MANASSAS                 CITY OF WINCHESTER
  CITY OF HARRISONBURG             CITY OF STAUNTON
  CITY OF WAYNESBORO

MARYLAND COUNTIES AND CITIES INCLUDED ARE
  ALLEGANY              ANNE ARUNDEL          BALTIMORE
  BALTIMORE CITY        CALVERT               CARROLL
  CHARLES               FREDERICK             HARFORD
  HOWARD                MONTGOMERY            PRINCE GEORGES
  ST. MARYS             WASHINGTON

DCC001-060100-

DISTRICT OF COLUMBIA

THIS WATCH INCLUDES THE ADJACENT WATERS OF THE TIDAL POTOMAC FROM
KEY BRIDGE TO SMITH POINT AND THE CHESAPEAKE FROM NORTH OF POOLES
ISLAND TO SMITH POINT.

DMW
Local storm report, Jun 5, 3:58 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
458 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    MARTINSBURG VICINITY      WV   WIND DAMAGE
06/05/02   BERKELEY                       TREES AND POWERLINES DOWN

JLW
Local storm report, Jun 5, 4:01 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
501 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    FRONT ROYAL               VA   .75 INCH HAIL
06/05/02   WARREN

JLW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 5, 4:05 PM EST
Where
Washington County, Williamsport
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
39.600, -77.817

Trees and power lines were downed.

Hail, Washington

When
June 5, 4:14 PM EST to 4:19 PM EST
Where
Washington County, Hagerstown
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.650, -77.717

Dime to walnut sized hail fell.

Thunderstorm Wind, Washington

When
June 5, 4:15 PM EST
Where
Washington County, Hagerstown
Measured
57 kt (66 mph)
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
39.650, -77.717

Winds up to 65 MPH pushed trees and power lines onto cars and roads and blew down a cement wall.

Thunderstorm Wind, Washington

When
June 5, 4:25 PM EST
Where
Washington County, Leitersburg
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
39.700, -77.617

Two homes sustained roof damage.

Thunderstorm Wind, Prince George'S

When
June 5, 7:30 PM EST to 7:45 PM EST
Where
Prince George'S County, Countywide
Injuries
3 direct, 0 indirect
Property damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.867, -76.850

Nearly 500 homes were damaged by fallen trees in Clinton, Upper Marlboro, and Brandywine.

Hail, Prince George'S

When
June 5, 7:37 PM EST
Where
Prince George'S County, Clinton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.767, -76.900

Dime sized hail fell.

Thunderstorm Wind, Prince George'S

When
June 5, 7:37 PM EST
Where
Prince George'S County, Andrews Afb
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.800, -76.883

A 62 MPH wind gust was recorded.

Thunderstorm Wind, Anne Arundel

When
June 5, 7:45 PM EST
Where
Anne Arundel County, South Portion
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
38.800, -76.617

Several trees and power lines were downed.

Lightning, Anne Arundel

When
June 5, 8:22 PM EST
Where
Anne Arundel County, Annapolis
Reported by
NEWSPAPER
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

The Maryland State House dome was struck by lightning.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302106, 5302107, 5302108, 5302109, 5302110, 5302111, 5302112, 5302113, 5302114.